<"https://www.yourlawyer.com/topics/overview/multaq-dronedarone-liver-damage-failure-lawsuit-lawyer-attorney">Multaq, already under review in the U.S. and Europe for a possible association with liver injury, is now being scrutinized by Canadian regulators. For now, Health Canada says that in that country, Multaq is not to be used by patients with severe liver problems.
Multaq (dronedarone) is used to treat abnormal heart rhythm in patients who have had an abnormal heart rhythm (atrial fibrillation or atrial flutter) during the past 6 months. Multaq was designed to be a safer alternative to amiodarone, a generic medicine with serious liver and lung risks that is only approved for life-threatening irregular beating in the heartâ€™s lower chambers. Since its U.S. approval in July 2009 through October 2010, around 492,000 dronedarone prescriptions were dispensed and around 147,000 patients filled Multaq, according to the Food & Drug Administration (FDA).
Earlier this month, the FDA announced that the label for Multaq was being modified in the U.S. because of reports of liver damage, including severe liver failure, associated with the drug. According to the FDA alert, two cases of severe liver failure requiring transplantation occurred at 4.5 and 6 months after initiation of Multaq in patients with previously normal hepatic serum enzymes. Both patients were female and approximately 70 years of age.
Shortly after that, the European Medicines Agency announced that its Committee for Medicinal Products for Human Use (CHMP) would conduct a review of Multaq. As we reported at the time, CHMP has already concluded that â€œurgent actionâ€ on the Multaq issue was warranted, and that warnings and precautions should be added to the medicineâ€™s prescribing information to ensure that patientsâ€™ liver function is tested before treatment and that they are closely monitored while taking the drug.
For its part, Health Canada said it has received 40 adverse reaction reports representing 37 cases (three of the reports were duplicates) with the suspect product being Multaq though October 31, 2010. It says none of these reports were related to liver damage.
The regulator said it will review reports of live damage connected to Multaq, and should new safety information be identified, it will take appropriate action.
Liver toxicity is among the most commonly reported <"https://www.yourlawyer.com/practice_areas/defective_drugs">drug side effects. More than 1,000 medications currently on the market are known to be potentially toxic to the liver, and liver toxicity is one of the most common reasons behind drug recalls. Certain antibiotics like Ketek and Augmentin, painkillers like NSAIDs, and diet drugs like Alli and Xenical are just some of the medications that have been linked to serious liver injuries in recent years.
Earlier this month, the FDA announced it was limiting the amount of acetaminophen allowed in prescription painkillers like Vicodin, Percocet, Tylenol with Codeine, and Oxycodone to 325 mg, down from 750 mg. In making the announcement, the agency cited the risk of liver injury. The agency also mandated that prescription combination acetaminophen products include â€œblack boxâ€ warnings on their labels alerting users to the potential for liver damage.